HELENA - The Montana Department of Health and Human Services (DPHHS) is reporting a surge in overdoses in January.
There were 28 nonfatal and eight fatal overdoses in 13 different counties across the state between Jan. 11 and Jan 23.
Fentanyl is a synthetic and short-acting opioid that is 50-to-100 times more potent than morphine and is approved for managing acute or chronic pain associated with advanced cancer.
Fentanyl is ingested by smoking, injection, snorting, and taken orally.
Sheriff Leo Dutton has seen an increase in fentanyl in Lewis and Clark County so far this year.
"We have had five overdoses and two fatalities out of those overdoses. That's it's been hard to detect because of what normally it's in pill form, but now they're selling it in a powder and people are taking it intentionally," said Dutton.
The effects of the drug can be quick and dangerous, and the drug is sometimes taken in large doses, purposefully to get high.
"Now they're selling it in a powder and people are taking it intentionally. They're ingesting it intentionally to get high. The issue is they're going into respiratory arrest, followed by in about 15 minutes cardiac arrest if there is not anybody there to administer Narcan. Death ensues," said Dutton.
Do not use any pill or prescription drug you have not been prescribed. If you find pills or substances that you are unsure of. Do not touch them without the appropriate personal protective equipment.
"What's the best way to avoid this? Number one, don't take the drug. I don't know how else to be any more plain. If you are addicted, we have the angel program. We have all kinds of help for you," said Dutton.
If you suspect someone is experiencing a drug overdose, call 911 immediately.